Recent studies have raised concerns about the link between Lipitor and myopathy. Lipitor patients with myopathy (muscle disease) may suffer from severe muscle pain, weakness, soreness, and other side effects. In rare cases, myopathy can progress to a life-threatening condition called rhabdomyolysis.
Lipitor and Myopathy
Lipitor (atorvastatin) is used by millions of Americans to reduce their cholesterol levels and their risk of heart attacks, stroke, and cardiovascular disease. Unfortunately, many people who took Lipitor developed myopathy (muscle disease).
Myopathy occurs when muscle fibers become damaged. It often causes problems with daily activities, such as walking up stairs, opening a jar, or getting up from a chair. However, in severe cases, it may cause debilitating muscle pain and weakness.
Individuals who take Lipitor and develop myopathy should talk to their doctor. It could be a sign of a far more serious medical condition — rhabdomyolysis — in which severely damaged muscles release a protein in the bloodstream that clogs the kidneys. Rhabdomyolysis can cause death from liver failure or kidney failure.
Symptoms of Myopathy
- Mild or severe pain
- Spasms (involuntary contractions)
- Wasting or atrophy
- Loss of fine-motor skills or coordination
- And more
FDA Safety Warnings About Myopathy
Lipitor belongs to a class of drugs called statins, and all statins are associated with myopathy. The risk is higher for the most-potent statins — especially Zocor. The U.S. Food and Drug Administration (FDA) has published multiple Drug Safety Communications regarding the risk of Lipitor and myopathy. In February 2012, they specifically warned against combining Lipitor with other drugs used to treat HIV, hepatitis C, fungal infections, and many more.